Iowa, 2011

Hail and Damaging Winds in Iowa, August 6, 2011

August 6, 2011 · NWS OAX · 8 events in 7 counties and zones

Several thunderstorm clusters developed across or moved into eastern Nebraska and southwest Iowa during the late afternoon and evening of August 6th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several thunderstorm clusters developed across or moved into eastern Nebraska and southwest Iowa during the late afternoon and evening of August 6th. The storms developed along and ahead of a weak cold front aided by a disturbance rotating around an upper level trough along the U.S. and Canadian border. Conditions over the area were moderately to extremely unstable as afternoon temperatures climbed into the 90s and dew point temperatures were in the 70s. In some cases supercell thunderstorms formed bow echoes creating pockets of strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 6, 2:44 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 6, 2:44 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT SAT AUG 6 2011

.SHORT TERM...TONIGHT.
NOT MAKING ANY SIGNIFICANT CHANGES TO THE OVERNIGHT FORECAST. SKIES
HAVE CLEARED ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON
ALLOWING FOR GOOD SURFACE HEATING. THIS SHOULD HELP DESTABILIZE THE
ATMOSPHERE AHEAD OF THE APPROACHING COLD FRONT AND ERODE WHAT CAP WE
HAVE. BEST UPPER SUPPORT IS STILL EXPECTED TO REMAIN FAIRLY WELL
NORTH OF THE FORECAST AREA...BUT LOW LEVEL CONVERGENCE AND WEAK
UPPER SUPPORT STILL POINTS TO A SCATTERED TO BROKEN LINE OF
CONVECTION ADVANCING ACROSS THE AREA THROUGH THE EVENING...EXITING
THE SOUTHEAST BEFORE SUN UP. INSTABILITY AND 0-6KM SHEAR ARE STILL
FORECAST TO BE SUFFICIENT FOR AT LEAST ISOLATED SEVERE
THUNDERSTORMS. DO NOT BELIEVE COVERAGE WILL BE HIGH ENOUGH RIGHT NOW
TO ADD SEVERE WORDING TO THE PRODUCTS.
&&

.LONG TERM...SUNDAY THROUGH SATURDAY

THERE WILL BE A BRIEF BREAK IN THUNDERSTORM ACTIVITY DURING THE
MORNING HOURS SUNDAY...BEFORE THE NEXT SYSTEM MOVES THROUGH IN FAST
NORTHWEST FLOW. RAIN CHANCES DURING THE AFTERNOON HOURS WILL BE
HIGHEST IN THE SOUTHWEST ZONES...BUT WILL STILL BE LOW END CHANCE
POPS. WITH MOISTURE CONTINUING TO INCREASE AHEAD OF WARM FRONT
MOVING NORTH SUNDAY NIGHT...HAVE INCREASED POPS AREA WIDE...
ESPECIALLY AFTER MIDNIGHT...BUT HAVE HELD OFF ON GOING LIKELY
WORDING. THIS WILL HAVE TO BE MONITORED...AS MODELS ARE COMING INTO
AGREEMENT OF DEVELOPMENT ALONG THIS BOUNDARY. WHILE SEVERE WEATHER
IS A POSSIBILITY...MAINLY WINDS...ANY ELEVATED STORM COULD BRING
LARGE HAIL...AND FLOODING WILL BE A CONCERN WITH ANY TRAINING STORMS.

IN THE FAST MOVING FLOW...ANOTHER COLD FRONT WILL ENTER THE AREA
MONDAY AFTERNOON AND OVERNIGHT. WHILE SEVERE STORMS CAN NOT BE RULED
OUT...THE BEST CHANCES WILL BE SOUTH OF THE AREA.

NORTHWEST FLOW WILL CONTINUE THROUGH THE EXTENDED...WITH SEVERAL
SHORTWAVES MOVING ACROSS THE AREA. THUNDERSTORMS CHANCES WILL
CONTINUE...BUT WILL BE SCATTERED IN NATURE.
&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

ALL SITES HAVE IMPROVED TO VFR AND EXPECT VFR CONDITIONS TO PREVAIL
THROUGH THIS FORECAST PERIOD OUTSIDE OF CONVECTIVE ACTIVITY.
ISOLATED CONVECTION IS POSSIBLE AREA WIDE AFTER 20Z...BUT MAIN
THREAT WILL BE BE WITH MORE ORGANIZED SCATTERED CONVECTION AHEAD OF
AN APPROACHING COLD FRONT. BEST CHANCES FOR KOFK BETWEEN 22Z AND
02Z...KOMA 03Z TO 07Z...AND KLNK 04Z TO 08Z. SOUTHERLY WINDS WILL
CONTINUE AROUND 8 TO 12 KTS AHEAD OF THE FRONT...BECOMING NORTHWEST
BEHIND THE STORMS.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SENA/NIPPER
Hazardous weather outlook, Aug 6, 6:01 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT SAT AUG 6 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071415-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
701 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING
ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A FEW OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN HAZARDS. ANY THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN
AS WELL.

A COLD FRONT DRIFTING SOUTHEAST THROUGH EASTERN NEBRASKA THIS
EVENING...COMBINED WITH HIGH INSTABILITY OVER THE AREA...WILL
TRIGGER THE SEVERE THUNDERSTORMS. THE STORMS WILL TRACK TO THE
EAST AND SOUTHEAST AT ABOUT 20 OR 25 MPH. THE STORMS SHOULD SWEEP
THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA BY ABOUT MIDNIGHT OR 1
AM.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE ACROSS PARTS OF
THE AREA INTO EARLY NEXT WEEK AS NUMEROUS WEATHER DISTURBANCES
MOVE ACROSS THE PLAINS. A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY NIGHT...AND THERE MAY BE ANOTHER THREAT FOR STRONG
STORMS MONDAY AFTERNOON AND MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

In the hours before

Local storm report, Aug 6, 5:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 SW DAVID CITY         41.22N 97.17W
08/06/2011  E1.00 INCH       BUTLER             NE   PUBLIC

&&

JB
Special weather statement, Aug 6, 5:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT SAT AUG 6 2011

IAZ043-070030-
MONONA IA-
647 PM CDT SAT AUG 6 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN MONONA COUNTY UNTIL 730 PM
CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITING...OR 27 MILES SOUTHEAST OF SIOUX
CITY...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UTE...
  KENNEBEC...
  RODNEY...
  CASTANA...
  MAPLETON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KERN
Special weather statement, Aug 6, 6:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
708 PM CDT SAT AUG 6 2011

IAZ043-055-070100-
HARRISON IA-MONONA IA-
708 PM CDT SAT AUG 6 2011

...SPECIAL WEATHER STATEMENT FOR NORTHERN HARRISON AND SOUTHEASTERN
MONONA COUNTIES UNTIL 800 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PISGAH...OR 43 MILES NORTH OF OMAHA...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PISGAH...
  MOORHEAD...
  PREPARATION CANYON STATE PARK...
  SOLDIER...
  DUNLAP...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KERN
Local storm report, Aug 6, 6:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     UTICA                   40.90N 97.35W
08/06/2011  E60 MPH          SEWARD             NE   TRAINED SPOTTER

&&

JB
Local storm report, Aug 6, 6:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MOORHEAD                41.92N 95.85W
08/06/2011  E1.00 INCH       MONONA             IA   PUBLIC

&&

JB

The radar

The Omaha radar (KOAX), 79 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Monona

When
August 6, 6:30 PM CST
Where
Monona County, 1.24 mi SE of Moorhead
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -95.850

Hail, Harrison

When
August 6, 7:10 PM CST
Where
Harrison County, Dunlap
Measured
2.5 in hail
Reported by
Newspaper
Coordinates
41.850, -95.600

Hail, a few stones around baseball-size, caused vehicle and home damage in the Dunlap area.

Hail, Shelby

When
August 6, 7:30 PM CST
Where
Shelby County, Kirkman
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.730, -95.270

Hail at least golf ball-size broke windshields and caused damage to some homes and trees along with shredding crops in the area.

Thunderstorm Wind, Mills

When
August 6, 7:31 PM CST to 7:35 PM CST
Where
Mills County, 2.94 mi SW of Pacific City
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Thunderstorm wind gusts that were estimated at around 70 mph downed large tree limbs in the area and also removed some shingles from a home.

Thunderstorm Wind, Mills

When
August 6, 7:50 PM CST
Where
Mills County, 1.25 mi ESE of Hastings
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -95.500

Thunderstorm wind gusts estimated at over 60 mph downed numerous tree limbs in the area ranging from 6 inches to 16 inches in diameter.

Thunderstorm Wind, Montgomery

When
August 6, 8:10 PM CST to 8:15 PM CST
Where
Montgomery County, 2.61 mi E of Coburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -95.230

Thunderstorm wind gusts estimated at around 60 mph tore the door off of a barn.

Thunderstorm Wind, Fremont

When
August 6, 8:20 PM CST
Where
Fremont County, 0.69 mi N of Hamburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -95.650

Thunderstorm wind gusts were estimated at least 60 mph. The strong winds downed at least 1 tree on the north side of Hamburg and caused some property damage in the area.

Thunderstorm Wind, Pottawattamie

When
August 6, 9:20 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.240, -95.860

Thunderstorm winds downed a lot of 3 to 4 inch diameter tree limbs knocking the power out to parts of Council Bluffs. Around 5,500 customers lost power mainly across the western parts of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322588, 322601, 322590, 322592, 322595, 322597, 322599, 322600.